Mississippi, 2017

Hail in Mississippi, March 27, 2017

March 27, 2017 · NWS MOB · 1 event in 1 county or zone

Thunderstorms produced large hail in southeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Thunderstorms produced large hail in southeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 27, 5:28 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 27, 5:28 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
628 PM CDT Mon Mar 27 2017

.DISCUSSION...See updated information below.

&&

.UPDATE...Main impact to our area next few hours will be broken
line of multicells-supercells now moving into NW corner of our
area (Choctaw Co., AL). These updrafts will be capable of
supporting severe hail (1-1.5" in diameter) and possibly damaging
straight line winds. Developing updrafts further SW, to affect our
interior SE MS counties within the hour. As thought all along,
Choctaw- Wayne, Clarke and Wilcox stand the greatest chances of
experience an isolated severe thunderstorm through mid- evening.

The line will proceed east early this evening and main impact
will be large hail and possible damaging straight line winds.
MLCAPEs in ambient environment ahead of line range from 750 J/KG
NW zones to near 1500 J/KG closer to the coast. Instability trend
is down past few hours, of course given time of day. Nearly 35-40
kt of bulk shear supporting both multicells (with observed new
cell growth on low-level SW flank) and occasional supercells
(observed deep persistent rotation where propagation forces storm
motion to right, temporarily). Latest guidance shows these storms
will be affecting our region with waning intensity through 9-10 PM
and that should just about do it.

Will allow High Risk of rip currents to finally go to 'Moderate'
around dark, thus RP.S will expire.

Did make some tweaks to grids to reduce rainfall amount for
interior sections tomorrow afternoon. /23 JMM

&&

.AVIATION...
00Z issuance...Pretty much a forecast of persistence overall, as
with last night. With sunset, will see mainly stratus rolling
inland again by 03Z from S to N with mainly CIGs falling into
IFR-LIFR range through midnight. Condition persists with
occasional sfc vsbys at some TAF sites dropping below 1 SM from
6-10 UTC. After sunrise, VFR conditions by 15 UTC regionwide.
Tomorrow afternoon, cloud streets will keep some occasional broken
MVFR CIGs around int he afternoon. Light S winds with low end
gusts subsiding by 02 UTC and resuming after 16 UTC tomorrow,
especially near the coast. /23 JMM

&&

.PREV DISCUSSION... /issued 413 PM CDT Mon Mar 27 2017/

NEAR TERM /Now Through Tuesday/...Thunderstorms developing over
central MS to northern and central LA within an airmass
characterized by increased afternoon instability (MUCAPES having
increased to 2000-3000 J/KG). Latest high resolution HRRR is more
robust on carrying activity eastward, showing a series of
organized convective clusters passing over the interior zones this
evening. A few of the storms could produce marginally severe hail
and localized damaging wind gusts. The other guidance, NSSL WRF-
ARW and the 3 KM NAM are not as pronounced with their respective
solutions. Late afternoon and evening updates to storm coverage
over the interior will likely be required depending on convective
trends upstream.

Upper level storm system/trof axis over the Mid-South to begin
the near term, makes steady eastward progression across the
Appalachians Tuesday morning. A narrow zone of deep layer moisture
(pwats around 1.25") hangs back across the interior tonight and
provides enough moisture to maintain a small chance of
showers/storms over the northwest zones late. Surface pattern
remains mostly unchanged. A ridge of surface high pressure off the
Mid-Atlantic, ridging southwest into the central Gulf maintains a
persistent, light southerly flow and dewpoints well into the 60s.
This synoptic pattern favors the development of overnight fog
which could become dense in some areas. Overnight lows in the
lower to mid 60s. Despite, short wave mid-level ridge moving
eastward across the forecast area Tuesday, east to west zone of
deep layer moisture holds which supports the potential of showers
and storms during daytime heating when instability is better.
Though, with the presence of the upper ridge and its associated
sinking vertical motions to act as a counter to convective
development, will only keep probability of showers and storms in
slight chance ranges Tuesday. Tuesday's highs in the lower to mid
80s interior and mid to upper 70s beaches. /10

SHORT TERM /Tuesday night Through Thursday night/...A significant
weather event is forecast for Thursday and Thursday night as a
strong storm system approaching the region from the west moves
across the area. A 100-120 knot 300 mb jet max over the far
western conus will carve out a highly amplified upper level
trough over the southern Rockies and northern Mexico by Tuesday
evening, with an embedded closed low forming over the desert
southwest. This upper trough and low pressure area will then
advance eastward over the southern Great Plains midweek. The
closed low is forecast to be over eastern Oklahoma Thursday
morning, take a turn to the northeast, reaching extreme southern
Illinois by late Thursday night. Meanwhile the southern portion of
the trough is expected to swing quicker to the east, aided by a
90 knot jet streak, and possibly become slightly negatively tilted
over the region late Thursday night.

A surface low pressure area is forecast to develop near the north
Texas/southwest Oklahoma border Tuesday night ahead of the
advancing upper level trough, and move east over eastern Oklahoma
by Thursday morning. This surface low will also take a turn to
the northeast, also reaching extreme southern Illinois by late
Thursday night. An associated cold front approaching the region
from the west Thursday evening will sweep through the forecast
area after midnight.

A deep southerly wind flow ahead of the system will advect
moisture northward across the region, with precipitable water
values climbing to between 1.5 to 1.7 inches Thursday afternoon
and evening. Both the ECMWF and GFS models are advertising MLCAPE
values between 500 to 700 J/KG on Thursday, with SFC-1km storm
relative helicity values ranging from 100 to 200 m2/s2. A 30 to
40 knot low level jet is also expected to accompany this system.
Upper level lapse rates will be in the 7 to 7.5 c/km range. The
pre-storm environment will favor the development of strong to
severe thunderstorms throughout the day Thursday into Thursday
night as a line of numerous storms advances east through the
region. Damaging winds, large hail, and isolated tornadoes are all
possible with this system. Heavy rainfall will also occur with
widespread 1 to 2 inches likely.

Otherwise it will be dry Tuesday night through midweek as an
upper level ridge moves east over region, along with a surface
high pressure ridge across the southeastern states and eastern
gulf remain largely intact.

Low temperatures each night will range from 58 to 62 degrees
inland areas, with mid 60s along the beaches. Warm temperatures
will continue on Tuesday and Wednesday with highs ranging from 80
to 85 degrees inland areas, with mid to upper 70s along the
coastal sections. /22

Low temperatures each night will range from 58 to 63 degrees
inland areas, with mid 60s along the beaches. Warm temperatures
will continue Wednesday with highs ranging from 81 to 86 degrees
inland areas, and from 75 to 80 degrees along the coast. /22

LONG TERM /Friday Through Monday/...The precipitation will then
taper off from west to east late Thursday night and early Friday
in the wake of the cold front, followed by high pressure building
in from the west. The dry period will then persist through the
remainder of the week as an upper ridge and surface high pressure
dominate the southeast states. Precipitation chances will increase
once again early next week as yet another upper level trough
develops to our west and advances east over the southern plains,
with scattered showers and thunderstorms forecast for Sunday
afternoon through Sunday night. Above normal temperatures will
continue through the long term. /22

MARINE...High pressure to the east maintains a light onshore
component of flow through the middle of the week with seas 2 to 4
feet in range. A stronger onshore flow and resultant fetch brings
higher seas Thursday ahead of a frontal boundary approaching from
the west. Increased coverage of showers and storms are expected
as this weather system approaches, with a few strong to severe
storms possible late Thursday. Winds decrease and seas show a slow
subsiding trend going into the upcoming weekend. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 7 PM CDT this evening for ALZ265-266.

FL...High Rip Current Risk until 7 PM CDT this evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 27, 5:24 AM CST, 13 hours 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
624 AM CDT Mon Mar 27 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-281130-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
624 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms will be possible today
generally over northern and western portions of the forecast area.
Damaging straightline winds and large hail will be the main
threats.

A high risk for dangerous rip currents will continue for the gulf
beaches of Alabama and Northwest Florida through early this
evening.

Dense fog reducing visibilities to 1/4 of a mile or less will be
possible early today and again late tonight and early Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A threat for severe weather will exist across the forecast area on
Thursday generally west of a line from Mobile to Greenville in
Alabama including Southeast Mississippi. Damaging straightline
winds, large hail, and isolated tornadoes will be possible.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks will be
possible today and on Thursday.

GMZ630>635-650-655-670-675-281130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
624 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hazardous conditions for small craft will be possible Thursday
through Friday. A few strong to severe thunderstorms will also be
possible on Thursday.

In the hours before

Special weather statement, Mar 27, 5:54 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Mobile AL
654 PM CDT MON MAR 27 2017

MSZ067-280045-
Wayne MS-
654 PM CDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN WAYNE COUNTY UNTIL 745 PM CDT...

At 654 PM CDT, the strong thunderstorm was located near Sandersville,
or 12 miles northeast of Laurel, moving east at 30 mph.

Nickel size hail and winds around 40 mph will be possible with this
storm.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 8894 3183 8876 3185 8865 3189 8847
      3167 8846 3167 8894
TIME...MOT...LOC 2354Z 265DEG 28KT 3178 8895
Special weather statement, Mar 27, 5:58 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
658 PM CDT MON MAR 27 2017

ALZ051-280045-
Choctaw AL-
658 PM CDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN CHOCTAW COUNTY UNTIL 745 PM CDT...

At 656 PM CDT, the strong thunderstorm was located near Snell, or 14
miles northwest of Butler, moving east at 25 mph.

Dime size hail and winds around 40 mph will be possible with this
storm.

Locations impacted include...
Lisman.

LAT...LON 3213 8843 3230 8841 3230 8816 3211 8818
TIME...MOT...LOC 2356Z 271DEG 23KT 3221 8843

DJ17

The radar

The Jackson/Brandon,MS radar (KDGX), 118 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
March 27, 6:41 PM CST
Where
Wayne County, Eucutta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.800, -88.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686569.